Let $G=\langle X;R\rangle$ be a finitely presented group. The rank of $G$ is defined to be the size of smallest generating set of $G$. The deficiency ${\rm def}(G)$ of $G$ is defined to be the maximum of $|X| - |R|$ over all finite presentations $G = \langle X;R \rangle$.

The deficiency of an amenable group can be at most $1$. One (maybe the only?) way to see this is to note that there is a Morse inequality for $\ell^2$-homology $$1-{\rm def}(G) \geq b_0^{(2)}(G) - b_1^{(2)}(G) + b_2^{(2)}(G),$$ where $b_i^{(2)}(G)$ denotes the $i$-th $\ell^2$-Betti number of $G$. Cheeger and Gromov showed that an amenable group satisfies $b_i^{(2)}(G)=0$ for $i \geq 1$. This implies in particular that ${\rm def}(G) \leq 1$ for $G$ amenable.

Now, apart from $\mathbb Z$ and Baumslag-Solitar groups $BS(1,n) = \langle a,b; a^nba^{-1}b^{-1} \rangle$, I do not know of any amenable groups which realize ${\rm def}(G) =1$. In particular, I do not know any examples of rank $\geq 3$.

Question: Does every amenable group of deficiency $1$ have rank $\leq 2$.

It can be shown that any amenable group with ${\rm def}(G)=1$ must have cohomological dimension $\leq 2$, which puts severe restrictions on $G$. What else is known about amenable groups with deficiency $1$?

  • 7
    $\begingroup$ To see an amenable group can have deficiency at most 1, you can use the Baumslag-Pride theorem, which among other things implies a group with deficiency at least 2 has a free subgroup. $\endgroup$
    – Steve D
    Apr 10 '12 at 17:47
  • 1
    $\begingroup$ @Andreas: You can try to use Moldavansky's decomposition of 1-relator groups to show that 2-generator, 1-relator amenable groups are infinite cyclic or Baumslag-Solitar (Moldavansky gives you actions on simplicial trees, while amenable groups would have to fix points in the tree or at infinity of the tree). In general, I would try the technique of Baumslag-Shalen, using character varieties: The technique works for deficiency $\ge 2$, but might yield something interesting in the deficiency 1 case as well since amenability among linear groups is very rare. $\endgroup$
    – Misha
    Apr 11 '12 at 14:26
  • $\begingroup$ @Misha: a 1-relator group having deficiency 1 has rank 2 (=1+1). Amenable 1-related groups are Baumslag-Solitar groups only (that includes $\mathbb{Z}^k, k=0,1,2$). It is well known. $\endgroup$
    – user6976
    Apr 11 '12 at 18:17
  • $\begingroup$ Mark, I was not sure about this. Do you have a reference? $\endgroup$ Apr 11 '12 at 19:57
  • $\begingroup$ @Andreas: This is stated in the paper by Grigorchuk and Ceccherini-Silberstein "Amenability and growth of one-relator groups". They do not prove the result but state that it follows from a paper by Karrass and Solitar. I assume that it does and the proof is probably by looking at the Moldavansky hierarchy or a similar consideration. $\endgroup$
    – Misha
    Apr 11 '12 at 22:58

Inspired by John Wilson's result which was mentioned by Mark in his answer (which he has deleted by now), I can answer my own question now for elementary amenable groups.

Let us first argue that any amenable $G$ with ${\rm def}(G)=1$ has cohomological dimension $\leq 2$. This follows from an argument that I learned from [1]. Consider the presentation $2$-complex $X$ (with one 0-cell) of a presentation which realizes the deficiency. The cellular chain complex of the universal covering looks like $$0 \to {\mathbb Z}G^n \stackrel{d}\to {\mathbb Z}G^{n+1} \to {\mathbb Z}G \to 0.$$

The kernel of $d$ is $\pi_2(X)$ and the only thing to show is that $\pi_2(X)=0$. Then $X$ is aspherical and ${\rm cd}(G)\leq 2$. Now, the $\ell^2$-homology of $X$ is computed by $$0 \to ({\ell^2}G)^n \stackrel{d}\to ({\ell^2}G)^{n+1} \to {\ell^2}G \to 0.$$ Now, the zeroeth and first $\ell^2$-Betti number of $X$ agrees with the $\ell^2$-Betti number of $G$ and has to vanish by Cheeger-Gromov since $G$ is amenable. This implies that $d$ must be injective on $(\ell^2 G)^n$. Hence, it is injective on $(\mathbb Z G)^n$. We conclude that $\pi_2(X)=0$.

Let us come to the main part of the argument. Jonathan Hillman has defined the Hirsch length $h(G)$ for any elementary amenable group $G$ (Theorem 1 in [3]) and shown that it is bounded above by the cohomological dimension of $G$, see Lemma 2 in [3]. Now, Theorem 2 of [3] implies $G/T$ is solvable where $T$ is the maximal locally finite normal subgroup of $G$. However, since the cohomological dimension is finite, $T$ is trivial and we conclude that $G$ itself is solvable. Now, Theorem 5 from [2] says that every solvable group of cohomological dimension $\leq 2$ must be solvable Baumslag-Solitar, $\mathbb Z^2$ or $\mathbb Z$.

[1] Jon Berrick and Jonathan Hillman "The Whitehead conjecture and $L^2$-Betti numbers", Guido's Book of Conjectures, Monographies de L'Enseignement Mathématique, L'Enseignement Mathé matique, (2008), 35–37.

[2] Dion Gildenhuys, "Classification of soluble groups of cohomological dimension two" Math. Z. 166, 1 (1979), 21-25.

[3] Jonathan Hillman, "Elementary amenable groups and 4-manifolds with Euler characteristic 0" J. Austral. Math. Soc. (Series A) 50 (1991), 160-170.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.